MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER; NRY
Catalog Number PSC054-B
Medical Device Problem Codes Break (1069); Aspiration Issue (2883)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01121.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using penumbra system 5max reperfusion catheters (5max).During the procedure, while using the 5max to aspirate thrombus, the physician noticed that the aspiration was not working and decided to remove the 5max.After removal of the 5max, the physician noticed that the mid shaft of the 5max was broken.The physician then continued the procedure by using a new 5max; however, the same issue occurred.After removal of the second 5max, the physician noticed that the distal shaft was broken.Therefore, the procedure was completed using another manufacturer's device.It should be noted that the physician did not encounter any resistance while using both 5max devices.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the first penumbra system 5max reperfusion catheter (5max) evaluated was ovalized in multiple locations along its length.The second 5max evaluated was ovalized approximately 60.0 and 130.0 cm from the hub and fractured 123.0, 124.0, and 126.0 cm from the hub.Conclusion: evaluation of the returned devices revealed both 5maxs were ovalized and the second 5max evaluated was fractured.Although the physician reported no resistance was felt while retracting the 5maxs, these types of ovalizations and fractures typically occur as a result of retracting the device against resistance.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 5MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5848440
Report Number3005168196-2016-01120
Device Sequence Number446874
Product Code NRY
UDI-Device Identifier00814548012742
UDI-Public00814548012742
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/30/2018
Device Catalogue NumberPSC054-B
Device Lot NumberF63785
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/11/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/06/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/04/2016
Supplement Report FDA Received Date09/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR